Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Charleston, SC

May 9, 1997Colleton County, Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 9, 1997, 6:37 PM EDT for Colleton County, Hampton County, South Carolina. It was in force for 68 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1997, 6:37 PM EDT (22:37 UTC)
Expired
May 9, 1997, 7:45 PM EDT
In force
68 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Colleton County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 22 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:45 PM EDTHail 1Ruffin, SCHail reports ranging from nickel size to quarter size obseved.
May 9, 6:55 PM EDTThunderstorm Wind 50Jacksonboro, SCTrees down.
May 9, 7:00 PM EDTThunderstorm Wind 55Varnville, SCTrees and powerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 6:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 092239 RRA
SVRCHS
SCC029-049-092345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
637 PM EDT FRI MAY 9 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...COLLETON COUNTY...HAMPTON COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
A SEVERE THUNDERSTORM IN CENTRAL HAMPTON COUNTY WILL MOVE SOUTHEAST INTO
COLLETON COUNTY BY 7 PM. THIS STORM WILL MAINLY AFFECT THE SOUTHERN HALF
OF HAMPTON COUNTY. MARBLE SIZED HAIL WAS REPORTED WITH THIS STORM IN
HAMPTON JUST BEFORE 630 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPL"E SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TJR
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:17 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 9, 2:17 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT FRI MAY 9 1997

LATEST ANAL HAS FRONT IN WRN GA WITH ASSOCIATED STORMS MOVG TO THE E.
ALL MODELS IN DECENT AGREEMENT IN MOVG THE FRONT TO RIGHT ALONG THE CST
AROUND 00Z. EXPECT SCT ACTIVITY THIS AFTN AND ERLY EVE WITH GOOD SW/W
WINDS BEING MAINTAINED. CNTRL PART OF SC SUSPECT WITH LIMITED CLDS AND
MAY BE PRIME AREA BY LATE AFTN FOR STRONG TSTM...BUT TIME WILL TELL.
AREA OF STORMS MAINTAINING SIZE AND INTENSITY AS IT MAKES STEADY EWRD
PROG...SCT POPS IS THE BEST BET FOR S CSTL RGN THRU THIS EVE WITH
DRIER...COOLER...AND CLEAR CONDITIONS STARTING SAT WITH HI PRES SETTLING
IN FROM THE W. EVEN WITH STRONG WIND FIELD...THINK THEAT OF SVR MENTION
WITH ANY AFTN/EVE TSTMS CAN BE LEFT OUT UNLESS YOU FEEL STRONGLY OTRW.
WINDS WILL STAY IN THE 20 KT RANGE FOR GOOD WHILE AFTR FROPA AND
BELIEVE THE BEST COURSE FOR CWF IS TO MAINTAIN SCA AT LEAST THRU 1ST
HALF OF SAT...MAY WANT TO GIVE RANGE OF LWR SEAS NR SHORE BUT UP TO SCA
IN THE 20 MILE RANGE. GIVEN TEMPS LEAN TOWARD WARMER DAYTIME FWC
NUMBERS.

   CCF
CHS ARPT   56/74/50/76   3000
CHS CITY   59/74/54/76
SAV ARPT   56/76/52/77   3000

   CWF
.TONIGHT...W WIND 25 KT SHIFTING NW. SEAS 5-6 FT. SCT ERLY AM TSTMS.
.SAT...NW WIND 25 KT...SUBSIDING TO 20 KT IN THE AFTN. SEAS FROM 4 FT
NEAR SHORE UP TO 6 FT OUTER EDGE OF CSTL WATERS.
.SAT NIGHT...NW WIND 15 KT SHIFTING N 10 KT. SEAS 3-4 FT.
.SUN...VAR WIND 10 TO 15 KT. SEAS 3 FT.

MJR

.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:25 PM EDTSevere Thunderstorm WarningCHSHampton50 min
May 9, 5:50 PM EDTSevere Thunderstorm WarningCHSColleton55 min
May 9, 6:32 PM EDTSevere Thunderstorm WarningCHSCharleston58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.